Psychotic-like reaction to procaine penicillin G.
A patient developed a psychotic-like reaction immediately after receiving an intramuscular injection of procaine penicillin G. The patient complained of a metallic taste, dizziness, ringing of the ears, and the fear of imminent death. No cardiovascular or pulmonary disturbances were noted. The reaction and all symptoms resolved within 15 minutes, and the patient has reported no further episodes. The case and a review of the literature are presented.
- [PubMed – indexed for MEDLINE]
Int J Dermatol. 1995 Sep;34(9):627-9.
Immediate nonallergic psychotic reaction to intramuscular procaine penicillin.
Hôpital d’Arrondissement, Kolofata, Cameroun.
Though little known by medical personnel, an immediate nonallergic psychotic reaction to intramuscular procaine penicillin has been reported occasionally from many countries since 1951.
MATERIALS AND METHODS:
A case report describes a patient whose violent behavior, provoked by this reaction, resulted in legal action taken against him. Two other nonviolent cases are presented and are followed by a review of the literature.
Signs and symptoms of this reaction that appears to be to the procaine component resemble a pressor response and are therefore contrary to the signs and symptoms of an anaphylactic reaction. Anxiety, hallucinations, hypertension, and tachycardia are characteristic. The reaction is self-limited. Long-term psychologic sequelae might be averted by adequate reassurance.
The importance of procaine penicillin as an essential drug in many parts of the world should not be diminished; however, recognition of acute nonallergic psychotic reactions is of paramount importance to assure proper patient management and to avoid misinterpretation of aggressive behavior.